Intravenous lidocaine is increasingly being utilized as an opioid-sparing analgesic. A 55-year-old man with well-controlled human immunodeficiency virus on highly active antiretroviral therapy was prescribed a lidocaine infusion at 1 mg/kg/h for postoperative pain. On postoperative day 2, the patient experienced 4 unresponsive episodes with tachycardia, hypertension, and oxygen desaturation. Serum lidocaine level was available 2 days later (high 6.3 µg/mL, therapeutic range 2.5–3.5 µg/mL). There is significant pharmacokinetic interaction between lidocaine and this patient’s human immunodeficiency virus medications. This case highlights the need for a readily accessible list of medications that caution against lidocaine. We propose in-house serum lidocaine levels to monitor patients at an increased risk for toxicity.
From the *Georgetown University School of Medicine, Washington, DC
†MedStar Georgetown University Hospital, Washington, DC.
Accepted for publication January 30, 2019.
The authors declare no conflicts of interest.
Address correspondence to Elizabeth E. Holtan, MD, Department of Anesthesiology, MedStar Georgetown University Hospital, 3800 Reservoir RD NW, CCC Bldg, Lower Level, Washington, DC 20007. Address e-mail to firstname.lastname@example.org.